Psoriatic arthritis and TNF inhibitor drugs

Question

I am 30 and was diagnosed last year with psoriatic arthritis. The arthitis is in my big toes bilat and hands. I have tried methotrexate – it did nothing, Humira – I developed an injection site reaction after 5 mo on it, it was working great but I began having 8 in wide and 1/4 in high welts at the site that itched and burned. I have been off any medication for 3 mo. I am unsure how I should continue, I have very minimal flairs currently compaired to when I was first diagnosed. Do I start another TNF, or do I wait and see? I am an RN and work in ICU. I am concerned of the risks of lowering my immune system VS long term damage? I am worried about the long term effects of the TNF’s?

Answer

It is impossible to assess the risks and benefits of TNF inhibitors for you without seeing you.  But here are some general principles.  You likely need to be on some type of disease modifying agent (DMARD) to control your symptoms and to prevent joint damage.  In both RA and PsA, active swelling in the joint can lead to joint damage over time.  Maintaining function in both work and non-work activities is very important.  TNF inhibitors have been very important medications particularly in those who do not tolerate or respond to methotrexate.  Most patients who have injection site reactions on drugs such as Humira or Enbrel continue on the drug and the reactions lessen.  A few patients need to be switched to another drug.  Options for you include Enbrel, Remicade (IV drug), Simponi ( a newly approved self injectable TNF inhibitor).  There are increased risk of nfections on TNF inhibitors but with careful monitoring patients generally do very well.

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University